Mississippi, 2005

Damaging Winds and Lightning Strikes in Mississippi, July 21, 2005

July 21, 2005 · NWS JAN · 6 events in 3 counties and zones

4 thunderstorm wind, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 21, 2:41 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 21, 2:41 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT THU JUL 21 2005

.DISCUSSION...SHRA AND TSRA DEVELOPED MOST EVERYWHERE TODAY. AS THAT
UPPER LEVEL FEATURE PUSHED INTO THE AREA TODAY AND COMBINED WITH THE
AFTERNOON HEATING TSRA ACTIVITY FIRED PRETTY MUCH EVERYWHERE. WE MAY
SEE A VERY SIMILAR SCENARIO TOMORROW MAINLY ACROSS THE SOUTH AND
EAST. TOMORROW AS THE UPPER RIDGE CONTINUES TO BUILD SOUTHEAST IT
SHOULD HELP SUPPRESS CONVECTION FOR THE MOST PART OVER NWSTRN
PORTIONS OF THE CWA AND CONFINE ANY ACTIVITY TO OUR SOUTH AND EAST.
THERE WILL BE SOME SORT OF SHEAR AXIS DRAPED ACROSS THE AREA AND
WITH PWS STILL OVER 2 SHRA AND TSRA DEVELOPMENT IN THE SOUTH WILL
BECOME WIDESPREAD. WILL CONTINUE TO TAPER POPS FROM SOUTHEAST TO NORTHWEST
WITH THE NORTHWEST BASICALLY DRY. WITH THAT WE WILL LIKELY SEE SOME
HAZARDOUS HEAT CONDITIONS ACROSS THE DELTA. AS THE RIDGE BUILDS IN
WARMER LL TEMPS WILL ALSO PUSH INTO THE AREA. H85 TEMPS OF 21/22C
AND H925 TEMPS OF 27/28C WILL EASILY MIX OUT AND THIS WILL TRANSLATE
TO A SFC TEMP IN THE MID 90S. ADD ANOTHER DEGREE OR TWO AND WE WILL
POSSIBLY SEE HIGHS AROUND 97 NEAR KGLH. THIS IS BELOW MAV GUIDANCE
WHICH IS GOING WITH 100 BUT LOOKING UP STREAM CLOSEST 100 DEGREE
TEMPS ARE BACK IN CNTRL KS...SO I AM NOT BUYING THAT. THE MAIN
PROBLEM LOOKS TO BE DEWPOINTS AS THEY WILL LIKELY STAY IN THE MID
70S AND THIS SHOULD ALLOW THE HEAT INDEX IN A FEW LOCATIONS TO GET
ABV 105 AND EVEN APPROACH 110. ALSO LOWS FRI MORNING WILL LIKELY
REMAIN IN THE MID TO UPPER 70S IN THE DELTA AND WITH THAT OCCURRING
TONIGHT WILL GO AHEAD AND ISSUE A HEAT ADVISORY FOR MY NW STARTING
TONIGHT AND RUNNING THROUGH FRIDAY. AFTER THAT WE WILL GO WITH AN
EXCESSIVE HEAT WATCH.

TOMORROW NIGHT...THERE IS THE CHANCE THAT SOME CONVECTIVE COMPLEX
WILL DEVELOP JUST TO THE NE AND COULD MOVE SOUTH ACROSS ESTRN
PORTIONS OF THE CWA. THIS IS SHOWN BY BOTH THE NAM AND GFS AND LOOKS
TO MAINLY BE DRIVEN BY A VORT MAX SWINGING AROUND THE FRONT SIDE OF
THE UPPER RIDGE. AS SAID BEFORE...TIMING OF THESE DISTURBANCES IS
RATHER DIFFICULT AND WITH THIS BEING THE FIRST MDL RUN TO REALLY
SHOW THIS FOR FRI NIGHT I AM NOT COMFORTABLE ABOUT THE 60 POPS BOTH
THE GFS AND NAM ARE SHOWING OVER KMEI BUT WILL GO AHEAD AND BUMP
POPS IN THE EAST TO NEAR 40%. /CAB/

IN THE EXTENDED...MAIN FOCUS WILL BE THE HEAT FOR THE WEEKEND WITH A
SECONDARY FOCUS ON PRECIP CHANCES S OF I-20.

STARTING WITH THE HEAT...THE GFS GUIDANCE HAS CONSISTENTLY BEEN
ADVERTISING UPPER 90S TO 102 HIGH TEMPS ACROSS THE CWA WITH THE
100-102 READINGS ACROSS THE DELTA. AS PREV FORECASTERS HAVE
MENTIONED...FEEL THIS IS OVERDONE AND 95-98 DEGREES ARE MORE LIKELY.
THIS MID/UPPER 90 RANGE MATCHES BETTER WITH THE LOW LEVEL THERMAL
FIELDS AND WHAT HAS BEEN OCCURRING OUT TO OUR WEST. THESE READINGS
ARE EXPECTED SAT AND SUN WITH ONLY SOME MINOR DROPS FOR THE REST OF
THE WEEK. COMBINING THESE HIGH TEMPS WITH SFC DEWPTS WILL YIELD
PRETTY NASTY HEAT INDICES SAT/SUN. ACROSS THE NW 1/2 OF THE
CWA...HEAT INDICES WILL RANGE BETWEEN 105 AND 110 DEGREES WITH SOME
LOCATION EXCEEDING 110 DEGREES. THIS COMBINED WITH OVERNIGHT LOWS IN
THE UPPER 70S...WE WILL ISSUE A EXCESSIVE HEAT WATCH FOR SAT/SUN.

NOW FOR THE RAIN CHANCES. SAT WILL BE QUITE INTERESTING...MODELS
HAVE BEEN SHOWING A DECENT S/W ROTATING AROUND THE UPPER RIDGE AND
MOVING INTO OUR CWA FROM N ALABAMA EARLY SAT. THERE LOOKS TO BE A
GOOD 850MB THETA E AXIS ASSOCIATED WITH THIS FEATURE AS WELL AS SOME
FAIRLY STRONG MID LEVEL WINDS (20KTS). ADDITIONALLY...THIS FEATURE
WILL BE MOVING INTO OPPRESSIVE HEAT AND A VERY MOIST BOUNDARY LAYER.
INSTABILITY SHOULD BE QUITE HIGH AND SUPPORTIVE OF AT LEAST STRONG
STORMS. THERE COULD ALSO BE SOME SEVERE STORMS WHICH WILL HIGHLY
DEPEND ON THE DETAILS OF HOW THE S/W INTERACTS WITH THE LL MOISTURE.
FOR THIS TIME OF YR...A S/W MOVING OUT OF THE NE INTO A HIGH HEAT
ENVIRONMENT SUPPORTS SEVERE STORMS. AT THIS TIME...WILL JUST KEEP A
BLURB IN THE HWO.

CONCERNING RAIN CHANCES FOR THE REST OF THE WEEK. BEST LL MOISTURE
AND UPPER SUPPORT WILL REMAIN S OF I-20 FOR SUN. MON-WED THINGS
BECOME MORE DIFFUSE...THUS HAVE CUT GUIDANCE POPS. THU HOLDS MANY
QUESTIONS AS SFC BOUNDARY AND UPPER TROUGH APPROACH AND COULD FIRE
TSRA ACTIVITY. THE JURY IS STILL OUT AND WILL FOLLOW CLOSE TO
GUIDANCE. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  75  94  76 /  70  20  30  20
MERIDIAN      90  73  93  74 /  70  20  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR MSZ018-MSZ019-MSZ025-MSZ026-
     MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-MSZ040-MSZ041-MSZ042-
     MSZ047.

     EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR MSZ018-
     MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-
     MSZ040-MSZ041-MSZ042-MSZ047.

LA...EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR LAZ007-
     LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ025.

     HEAT ADVISORY UNTIL 7 PM FRIDAY FOR LAZ007-LAZ008-LAZ009-LAZ015-
     LAZ016-LAZ023-LAZ025.

AR...EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR ARZ074-
     ARZ075.

     HEAT ADVISORY UNTIL 7 PM FRIDAY FOR ARZ074-ARZ075.

&&

CAB/CME
Hazardous weather outlook, Jul 21, 11:40 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CDT THU JUL 21 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221740-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1240 PM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE
FORECAST AREA THROUGH THE REST OF THE AFTERNOON. DUE TO INCREASED
LEVELS OF INSTABILITY...SOME STORMS MAY BE ON THE STRONG SIDE.
STRONG WIND GUSTS BETWEEN 35 AND 50 MPH WILL BE THE MAIN CONCERN
WITH ANY STRONG THUNDERSTORM.

CURRENTLY WE ARE NOT ANTICIPATING MUCH IN THE WAY OF SEVERE
STORMS. HOWEVER...THE ATMOSPHERE MAY BECOME A LITTLE MORE
FAVORABLE BY MID AFTERNOON. IF THIS OCCURS...AN UPDATE WILL BE
ISSUED TO MENTION THE SMALL POTENTIAL FOR SEVERE THUNDERSTORMS.

...SEASONAL THREATS...
A COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND HIGH LEVELS
OF SURFACE MOISTURE WILL CAUSE THE HEAT INDEX VALUE TO TOP OUT
AROUND 105 DEGREES TODAY. THESE TYPE OF READINGS WILL MAINLY
OCCUR ALONG AND WEST OF A GRENADA TO YAZOO CITY TO NATCHEZ LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
DANGEROUS HEAT MAY AFFECT THE ARKLAMISS REGION THIS WEEKEND. HIGH
HUMIDITY WILL COMBINE WITH TEMPERATURES IN THE UPPER 90S TO
PRODUCE AFTERNOON HEAT INDICES NEAR 110 IN THE AREA MAINLY
NORTHWEST OF A BASTROP TO ROLLING FORK TO GREENWOOD LINE.
OVERNIGHT LOW TEMPERATURES IN THE UPPER 70S WILL BRING LITTLE
RELIEF TO THIS AREA. STAY TUNED FOR UPDATES CONCERNING THIS
POTENTIALLY DANGEROUS EXCESSIVE HEAT EVENT.

THERE IS ALSO THE SLIGHT CHANCE OF STRONG AND POSSIBLY SEVERE
THUNDERSTORMS SATURDAY AFTERNOON. MAINLY IN THE SAME AREAS AS THE
HEAT RISK. IF ANY THUNDERSTORM IN THIS AREA CAN DEVELOP IT WILL
HAVE THE POSSIBILITY OF PRODUCING WIND GUSTS IN EXCESS OF 45 MPH.

OUTSIDE OF THE NORTHWESTERN PORTIONS OF THE OUTLOOK AREA STRONG
THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL DISTURBANCE
TRIES TO PUSH THROUGH THE REGION.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THE MORNING OF
THURSDAY...JULY 28.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Mobile radar (KMOB), 112 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Forrest

When
July 21, 2:50 PM CST
Where
Forrest County, 3 mi E of Petal
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Lightning damaged a house in the Sunrise Community.

Thunderstorm Wind, Covington

When
July 21, 3:06 PM CST
Where
Covington County, Sanford
Measured
53 kt (61 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -89.433

Several trees were blown down.

Lightning, Forrest

When
July 21, 3:20 PM CST
Where
Forrest County, Hattiesburg
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Lightning damaged two homes in Hattiesburg.

Thunderstorm Wind, Bolivar

When
July 21, 4:30 PM CST
Where
Bolivar County, Gunnison
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -90.950

Numerous trees were blown down with a few blocking Main Street.

Thunderstorm Wind, Bolivar

When
July 21, 4:48 PM CST
Where
Bolivar County, Shelby
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -90.783

Storage building was destroyed off of Blue Cane Road.

Thunderstorm Wind, Bolivar

When
July 21, 4:54 PM CST
Where
Bolivar County, Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -90.733

A few trees and power lines were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466899, 5466900, 5466901, 5466902, 5466903, 5466904.